Font Size
A
A
A
2
...

Life-Threatening Skin Rashes (cont.)

Life-Threatening Skin Rashes Causes

Serious rashes are usually caused by allergic reactions, disorders of the immune system, or by poisonous byproducts of an infection. Blisters in these disorders are usually caused when the proteins that connect layers of skin are attacked. Because the proteins holding them together aren't working, the layers of skin come apart, and fluid fills the space between them, thus forming the blister.

  • Pemphigus vulgaris
    • PV is a disorder of the immune system (an autoimmune disorder). As in all autoimmune disorders, the body's natural immune system mistakenly identifies proteins within the body as foreign and begins the natural response to get rid of these foreign proteins producing antibodies to attack the foreign intruder.
    • In PV, the targets of these antibodies are anchoring proteins within the skin.
    • Certain medications have been linked with the development of PV, including D-penicillamine (Cuprimine, Depen), captopril (Capoten), enalapril (Vasotec), penicillin, interleukin 2, nifedipine (Adalat CC, Procardia, Procardia XL), and rifampicin (Rifadin).
  • Stevens-Johnson syndrome (SJS)
    • The exact cause of SJS is unknown, but it is thought to be a severe form of allergic reaction to certain medications or infections.
    • Antibiotics, typically sulfa-containing and penicillin-containing antibiotics, and medications given for seizures (phenytoin [Dilantin, Dilantin Infatabs, Dilantin Kapseals, Dilantin-125, Phenytek, Phenytoin Sodium, Prompt], phenobarbital [Solfoton], carbamazepine [Carbatrol, Equetro, Tegretol, Tegretol XR], and lamotrigine [Lamictal]) have been linked to SJS, as have the nonsteroidal anti-inflammatory drugs.
    • Other possible causes of SJS include viral infections with hepatitis, herpes simplex, Epstein-Barr, cytomegalovirus, and influenza viruses; bacterial infections with streptococcal-type and tuberculous bacteria; vaccination, particularly with the smallpox vaccination; and cancers.
    • HIV-infected individuals have a higher risk of developing skin reactions when compared to the general population. Medications used in the treatment of human immunodeficiency virus infection can have skin reactions as a side effect, including Stevens-Johnson syndrome. These medications include the protease inhibitors (PI) (atazanivir), the nucleoside reverse transcriptase inhibitors (NRTI) (efavirenz [Sustiva]), and the nonnucleoside reverse transcriptase inhibitors (NNRTI) (abacavir [Ziagen], nevirapine [Viramune]).
  • Toxic epidermal necrolysis (TEN)
    • TEN is thought to be a severe form of SJS.
    • Causes are similar but include penicillin-type antibiotics, radiation therapy, collagen vascular disease, and recent bone marrow transplantation or blood transfusions.
    • HIV-infected individuals are at higher risk for the development of both SJS and TEN, with a combined incidence of 1/1000 person-years.
  • Toxic shock syndrome (TSS)
    • TSS is caused by an underlying infection with specific Staphylococcus bacteria.
    • Certain strains of bacteria produce poisons that are released into the bloodstream and cause disease throughout the body.
    • TSS became a public health issue in the 1970s with the introduction of super-absorbent tampons. These tampons caused menstruating women to be more easily infected with the staphylococcal infections that led to TSS.
    • Other infections that may lead to TSS include superficial skin infections, surgical wound infections, infections after delivering a baby, or infected nasal packings after nasal surgery or nosebleeds.
  • Staphylococcal scalded skin syndrome (SSSS)
    • A disease of children, SSSS is similar to TSS.
    • It is caused by infection with a different type of Staphylococcus bacteria (often referred to as "staph" infections) than TSS.
    • These bacteria also produce a poison that is released into the bloodstream and causes the typical rash seen in SSSS.
    • The underlying infection in children is a minor skin infection that often goes unnoticed.
Medical Author:

Must Read Articles Related to Life-Threatening Skin Rashes

Skin Rashes in Children
Skin Rashes in Children Skin rashes in children may be categorized as bacterial, viral, life-threatening, fungal, and parasitic rashes. Oftentimes, the associated symptoms help establi...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Life-Threatening Skin Rashes:

Life-Threatening Skin Rashes - Treatment

What treatment did you receive for your life-threatening skin rash?



NIH talks about Ebola on WebMD

From WebMD


Read What Your Physician is Reading on Medscape

Toxic Epidermal Necrolysis »

Described in 1956 by Alan Lyell, toxic epidermal necrolysis (TEN) is a life-threatening skin disorder that is commonly drug-induced.

Read More on Medscape Reference »


Medical Dictionary